DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20173304

Can idiosyncratic drug reactions occur in quick succession? a case of cross sensitivity between levetiracetam and phenytoin

Chitralekha Anilkumar Nayak, Kalyani Pai Kakode, Padmanabh V. Rataboli

Abstract


The occurrence of adverse drug reactions (ADRs) to more than one drug in quick succession can cause diagnostic dilemma to the doctor and increased burden of suffering to the patient. We present a single case report of a 23 year old female who developed rash and agranulocytosis in quick succession as ADRs to phenytoin and levetiracetam respectively. These antiepileptic drugs (AEDs) were prescribed as prophylaxis against post traumatic seizures (PTS). Hence a proper rationale for the prophylactic treatment of PTS and pharmacovigilance for early detection of adverse drug reactions is the need of the hour.


Keywords


Adverse drug reaction, Drug induced agranulocytosis, Idiosyncratic drug reaction, Levetiracetam, Phenytoin

Full Text:

PDF

References


Ropper AH, Samuels MA, Klein JP, editors. Craniocerebral Trauma. ln: Adams and Victor’s Principles of Neurology. 10th Ed. New York, NY: McGraw-Hill; 2014:885-914.

Chang BS, Lowenstein DH. Practice parameter: Antiepileptic drug prophylaxis in severe traumatic brain injury: Report of the Quality Standards Subcommittee of the American Academy of Neurology. 2003;60(1):10-6.

Khan AA, Banerjee A. The role of prophylactic anticonvulsants in moderate to severe head injury. Int J Emerg Med. 2010 Sep;3(3):187-91.

Torbic H, Forni AA, Anger KE, Degrado JR, Greenwood BC. Use of antiepileptics for seizure prophylaxis after traumatic brain injury. Am J Health Syst Pharm. 2013 May 1;70(9):759-66.

Uetrecht J, Naisbitt DJ. Idiosyncratic Adverse Drug Reactions: Current Concepts. Pharmacol Rev. 2013 Apr;65(2):779-808.

McNamara JO. Pharmacotherapy of the Epilepsies. ln: Brunton LL, Chabner BA, Knollmann BC, editors. Goodman & Gillman’s The Pharmacological Basis of Therapeutics. 12th Ed. New York, NY: McGraw-Hill; 2011:583-607.

Alzahrani T, Kay D, Alqahtani SA, Makke Y, Lesky L, Koubeissi MZ. Levetiracetam-induced pancytopenia. Epilepsy &Behavior Case Reports. 2015;4:45-7.

Alkhotani A, McLachlan RS. Levetiracetam induced angioedema in a patient with previous anticonvulsant hypersensitivity reaction to phenytoin and lamotrigine. Seizure. 2012 Jun;21(5):407-8.